Thunderstorm Wind, Litchfield
- When
- July 22, 7:10 PM EST
- Where
- Litchfield County, Cornwall
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.833, -73.333
On July 22, a cold front trailing southwestward through the St Lawrence Valley from a low pressure center off the Canadian maritime provinces moved through Litchfield County during the evening. It reached the Atlantic coast just before midnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On July 22, a cold front trailing southwestward through the St Lawrence Valley from a low pressure center off the Canadian maritime provinces moved through Litchfield County during the evening. It reached the Atlantic coast just before midnight. The cold front moved through an unstable air mass touching off evening thunderstorms. One thunderstorm produced wind gusts that blew down several trees in the town of Cornwall. No damage to structures or loss of power was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 22, 1:55 PM EST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT FRI JUL 22 2005
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...MAIN FOCUS OF SHORT
TERM IS THE REST OF TODAY AND THIS EVENING DEALING WITH CONVECTION/
SEVERE WEATHER. WE ARE SITTING ON LOTS OF CAPE. A WEAKENING MID
LEVEL SHORTWAVE WILL CONTINUE TO MOVE ACROSS THE APPALACHIANS
THROUGH LATE AFTERNOON. WITH A STRONGER SHORTWAVE WHICH WILL MOVE
TOWARD THE SAINT LAWRENCE VALLEY BY LATER THIS EVENING. SEVERE WATCH
BOX IN EFFECT UNTIL 8 PM FOR CAPITAL DISTRICT NORTHWARD IN NY AND
FOR SOUTHERN VT. RUC AND WORKSTATION ETA INDICATE UPPER LEVEL
DIVERGENCE ACROSS FORECAST AREA LATE AFTERNOON INTO THE EVENING DUE
TO 75-85 KT UPPER LEVEL JET...SUPPORTING CONVECTION. DEW POINTS HAVE
BEEN ON THE RISE ALB 85 OVER 70 AT 18Z. AREA OF CONVECTION ACROSS
CENTRAL NY HAS BEEN ORGANIZING INTO A LINE WHICH SHOULD REACH
CAPITAL DISTRICT AND LAKE GEORGE SARATOGA REGION 21-22Z.
RIDGING BUILDS IN TONIGHT AND DRIER AIR FILTER IN SETTING US UP FOR
A NICE SUMMERS DAY SATURDAY WITH SEASONABLE TEMPS AND COMFORTABLE
HUMIDITY LEVELS.
MCS DEVELOPMENT EXPECTED ACROSS THE UPPER MID WEST WITH MOVEMENT
ACROSS THE GREAT LAKES REGION SATURDAY NIGHT INTO SUNDAY ALONG NORTH
SIDE OF WARM FRONT. MCS WOULD REMAIN WELL TO OUR SOUTH AND WEST.
RIDGING WILL CONTINUE TO DOMINATE SUNDAY. THE WARM FRONT IS FORECAST
TO MOVE THROUGH OUR REGION SUNDAY NIGHT WITH ANOTHER MCS POSSIBLY
DEVELOPING. AT THIS TIME THIS MCS WOULD REMAIN TO OUR NORTH AND EAST.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...MODELS IN GENERAL AGREEMENT
WITH OVERALL PATTERN WITH RIDGING ACROSS SOUTHERN PORTION OF CONUS
AND SYSTEMS MOVING THROUGH FAST FLOW ALONG UNITED STATES CANADIAN
BORDER. THE DIFFERENCES IN THE MODELS OCCURS IN THE DETAILS WITH
TIMING AND POSITIONING OF THE FRONTS AND LOWS. FOLLOWED HPC LEAD.
&&
.AVIATION...FOCUS OF ATTENTION THROUGH AFTERNOON AND EVENING WILL BE
THUNDERSTORM POTENTIAL. STORMS DEVELOPING NORTH AND WEST OF FORECAST
AREA WILL SPREAD INTO THE AREA THIS AFTERNOON. AT GFL AND
ALB...EXPECT STORMS IN THE 19-23Z PERIOD...AND POU 20-24Z. OUTSIDE
OF THUNDER EVENT...EXPECT VFR CONDITIONS. EXCEPTION WILL BE GFL
WHERE RESIDUAL MOISTURE FROM TSRA...CLEARING SKIES AND LIGHT WINDS
OVERNIGHT LIKELY TO RESULT IN SOME MVFR BR TOWARD SUNRISE. &&
.HYDROLOGY...ALTHOUGH PRECIPITABLE WATERS ARE CONSIDERABLY LOWER
THAN EARLIER THIS WEEK...STILL COULD SEE SOME ISOLATED HEAVY SOAKERS
FROM TSRA. THAT SAID...MAIN RIVERS SHOULD SEE LITTLE IN THE WAY OF
RESPONSE TO THESE STORMS. COULD SEE SOME URBAN SMALL STREAM TYPE
FLOODING INTO THE EVENING...BUT THAT WILL BE IT THROUGH THE WEEKEND.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...SEVERE THUNDERSTORM WATCH UNTIL 8 PM...
NYZ032-033-038>043-047>054-082>084.
VT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM...VTZ013>015.
&&
SYNOPSIS/SHORT/LONG TERM...IAA
AVIATION/HYDROLOGY...OKEEFEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 113 PM EDT FRI JUL 22 2005 NYZ032-033-038>043-047>054-082>084-VTZ013>015-221912- BENNINGTON VT-EASTERN ALBANY NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN WINDHAM VT-HAMILTON NY-MONTGOMERY NY- NORTHERN FULTON NY-NORTHERN HERKIMER NY-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY- SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-WESTERN ALBANY NY- WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-WESTERN WINDHAM VT- 113 PM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS... MOHAWK VALLEY...CAPITAL DISTRICT AND SOUTHERN VERMONT. .DAY ONE... SEVERE THUNDERSTORM WATCH 661 IN EFFECT UNTIL 8 PM. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY...AND AGAIN TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES... IN NEW YORK... ALBANY...FULTON...HAMILTON...HERKIMER...MONTGOMERY... RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE... WARREN AND WASHINGTON. IN VERMONT... BENNINGTON AND WINDHAM. CTZ001-013-MAZ001-025-NYZ058>061-063>066-221912- EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-EASTERN GREENE NY- EASTERN ULSTER NY-NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT- SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN ULSTER NY- 113 PM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CATSKILLS...MID HUDSON VALLEY...BERKSHIRES AND LITCHFIELD HILLS. .DAY ONE... THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH SEVERE STORMS MOST LIKELY BETWEEN 3 PM AND 9 PM. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY...AND AGAIN TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
735 PM EDT FRI JUL 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND DMG LEE 42.31N 73.25W
07/22/2005 BERKSHIRE MA TRAINED SPOTTER
TREES DOWN.
&&
OKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
739 PM EDT FRI JUL 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG STUYVESANT FALLS 42.36N 73.73W
07/22/2005 COLUMBIA NY LAW ENFORCEMENT
TREES DOWN.
0656 PM TSTM WND DMG GHENT 42.33N 73.62W
07/22/2005 COLUMBIA NY LAW ENFORCEMENT
TREES DOWN.
&&
OKEEFESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 743 PM EDT FRI JUL 22 2005 NYZ065-066-230030- ...A STRONG THUNDERSTORM IN DUTCHESS COUNTY... AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH THIS STORM WAS LOCATED NEAR PLEASANT VALLEY...OR ABOUT 6 MILES NORTHEAST OF POUGHKEEPSIE...AND MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... MILLBROOK BY 750 PM EDT DOVER PLAINS BY 805 PM EDT WINGDALE BY 810 PM EDT RAINFALL RATES MAY APPROACH A HALF AN INCH AN HOUR FROM THIS STORM. WASULA/SNYDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 749 PM EDT FRI JUL 22 2005 VTZ013>015-230045- ...STRONG THUNDERSTORMS IN BENNINGTON AND WINDHAM COUNTIES... AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR MANCHESTER...AND MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... STRATTON BY 800 PM EDT WEST WARDSBORO BY 810 PM EDT TOWNSHEND BY 830 PM EDT NEWFANE BY 835 PM EDT RAINFALL RATES MAY APPROACH A HALF AN INCH AN HOUR FROM THIS THUNDERSTORM. WASULA/SNYDER
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
0800PM FRI JUL 22 2005
#2 0010012 001
KCSO WLSR
01876 FILE 28 COLUMBIA CO SO NY0100000 JUL 22-05
TO NATIONAL WEATHER SERVICE
NORTHERN COLUMBIA COUNTY HAS RECEIVED A THUNDER STORM
THAT HAS DOWNED TREES AND WIRES FROM THE T/O STUYVESANT
THROUGH THE T/O CHATHAM/
HEAVY RAINS,WINDS AND SPOTTY POWER OUTAGES REPORTED/
AUTH DEP P GROLL/AND SENT 1957PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
804 PM EDT FRI JUL 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG AUSTERLITZ 42.32N 73.47W
07/22/2005 COLUMBIA NY LAW ENFORCEMENT
TREES DOWN.
0753 PM TSTM WND DMG STOCKBRIDGE 42.29N 73.32W
07/22/2005 BERKSHIRE MA TRAINED SPOTTER
ROUTE 183 TREE ACROSS ROAD AND ON CAR. NO INJURIES.
&&
OKEEFEThe Albany radar (KENX), 103 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466076.